Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 86, NWS Amarillo, TX

June 3, 2008Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 3, 2008, 3:31 PM CDT for Cimarron County, Texas County, Oklahoma. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 3, 2008, 3:31 PM CDT (20:31 UTC)
Expired
Jun 3, 2008, 4:04 PM CDT
In force
33 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Cimarron County, OK, Texas County, OK

The radar

The Amarillo radar (KAMA), 170 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2008-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2008-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3806 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:54 PM CDT, 37 minutes earlier.

Area forecast discussion, Jun 3, 2:54 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
254 PM CDT TUE JUN 3 2008

.DISCUSSION...
UPPER LEVEL RIDGE WILL CONTINUE TO BREAK DOWN OVER SOUTHERN TEXAS
THROUGH THE END OF THE WEEK. THIS WILL ALLOW SHORT WAVE TROUGHS TO
MOVE THROUGH THE ZONAL FLOW ALOFT ACROSS THE PANHANDLES. IT WILL ALSO
ALLOW STRONGER WINDS IN THE MID AND UPPER ATMOSPHERE TO SPREAD ACROSS
THE AREA. WEAK SHORT WAVE MOVING EAST OUT OF NEW MEXICO HAS HELPED A
THUNDERSTORM TO DEVELOP OVER CIMARRON COUNTY THIS AFTERNOON. SOME
OTHER STORMS MAY STILL DEVELOP IN THE NORTHERN CWA BEHIND THE OLD
COLD FRONT...SO WILL CONTINUE WITH POPS FOR THIS AREA AND MAYBE WILL
EVEN EXPAND THEM A LITTLE.

WINDS MAY GET QUITE STRONG AHEAD OF THE NEXT UPPER LEVEL TROUGH
MOVING SOUTHEAST THROUGH THE NORTHWEST U.S. INTO THE CENTRAL ROCKIES
BY WEDNESDAY NIGHT. 700 MB GRADIENT GETS PRETTY TIGHT AND THERE ALSO
APPEARS TO BE SOME DOWNWARD MOTION WITHIN THIS ZONE OF STRONGER 700
MB WINDS BY LATE WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. WE
MAY NEED TO CONSIDER A WIND ADVISORY FOR THIS TIME FRAME DURING LATER
SHIFTS.

THIS STRONG UPPER LEVEL SHORT WAVE TROUGH WILL MOVE ACROSS THE
CENTRAL ROCKIES INTO THE CENTRAL PLAINS THURSDAY AFTERNOON INTO
THURSDAY NIGHT. BELIEVE THAT THIS WAVE WILL MOVE TOO FAR NORTH AND
WILL DRAG TOO MUCH DRY AIR ON THE SOUTH SIDE OF IT ACROSS THE
PANHANDLES FOR THUNDERSTORMS TO DEVELOP. COLD FRONT ALSO MOVES
THROUGH THURSDAY AFTERNOON INTO THE EVENING...SO TEMPERATURES SHOULD
BE COOLER ON FRIDAY IN THIS NEW AIR MASS. MODELS WANT TO BRING 30
KNOT SUSTAINED WINDS OR HIGHER ACROSS THE AREA ON THURSDAY
AFTERNOON JUST AHEAD OF THE COLD FRONT. AT THIS TIME...IT LOOKS LIKE
THE UPPER LEVEL GRADIENT IS PRETTY TIGHT WITH THE JET MOVING
OVERHEAD. SO IF THERE IS SOME DOWNWARD MOTION WITHIN THIS ZONE OF
STRONGER WINDS...THEN THERE COULD BE SOME VALIDITY TO THIS SCENARIO.

UPPER LEVEL HEIGHTS SLOWLY START TO BUILD OVER THE PANHANDLES
ONCE AGAIN LATE THIS WEEKEND INTO EARLY NEXT WEEK. THEREFORE...A
WARMING TREND WILL BE IN THE FORECAST ALONG WITH DRY CONDITIONS.

OVERALL IT LOOKS LIKE A LOT MORE WIND AND VERY LITTLE CHANCES OF
RAIN OVER THE NEXT 7 DAYS.

&&

.FIRE WEATHER...
WILL KEEP RED FLAG WARNING GOING THROUGH MOST OF THIS EVENING AS
WINDS ARE EXPECTED TO STAY UP AND THE RELATIVE HUMIDITY WILL BE SLOW
TO RECOVER. FIRE WEATHER WATCH LOOKS GOOD FOR WEDNESDAY AS DRY
SOUTHWEST WINDS WILL RETURN TO THE ENTIRE AREA. WINDS WILL ALSO BE
STRONG AHEAD OF A STRENGTHENING UPPER LEVEL STORM SYSTEM.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                60 102  63  95  57 /   5   5   5   5   5
BEAVER OK                  59 101  63  95  54 /  30  10  10  10  10
BOISE CITY OK              57  98  55  91  52 /  20  10  10  10  10
BORGER TX                  66 100  65  93  59 /  10   5   5  10   5
BOYS RANCH TX              58 102  60  91  56 /  10   5   5   5   5
CANYON TX                  59 103  62  97  56 /   5   5   5   5   5
CLARENDON TX               68 104  69 100  59 /  10   5   5   5   5
DALHART TX                 51  98  55  91  52 /  10   5   5  10   5
GUYMON OK                  58 103  60  94  54 /  20  10   5  10  10
HEREFORD TX                58 100  60  91  54 /   5   5   5   5   5
LIPSCOMB TX                62 103  68  98  57 /  20  10   5  10  10
PAMPA TX                   67 100  66  96  58 /  10   5   5  10   5
SHAMROCK TX                70 104  73 100  63 /  10   5   5  10  10
WELLINGTON TX              72 105  72 101  66 /  10   5   5   5  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
     COLLINGSWORTH...DALLAM...DEAF SMITH...DONLEY...GRAY...
     HANSFORD...HARTLEY...HEMPHILL...HUTCHINSON...LIPSCOMB...
     MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...
     SHERMAN...WHEELER.

     RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DEAF SMITH...
     DONLEY...GRAY...HARTLEY...HEMPHILL...HUTCHINSON...MOORE...
     OLDHAM...POTTER...RANDALL...ROBERTS...WHEELER.

OK...FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.

&&

17/15
Hazardous weather outlook, Jun 3, 1:00 PM CDT, 2 hours 31 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT TUE JUN 3 2008

OKZ001>003-TXZ001>020-041100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT TUE JUN 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...
A RED FLAG WARNING IS IN EFFECT UNTIL 10 PM OVER THE CENTRAL AND
SOUTHERN PARTS OF THE TEXAS PANHANDLE. HOT TEMPERATURES...LOW
RELATIVE HUMIDITIES...AND BREEZY CONDITIONS WILL RESULT IN CRITICAL
FIRE WEATHER CONDITIONS.

BY THIS EVENING...ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG AND NORTH OF A STALLED COLD FRONT...ESPECIALLY OVER THE
OKLAHOMA PANHANDLE AND THE EXTREME NORTHERN TEXAS PANHANDLE. A FEW
STORMS MAY BECOME SEVERE WITH LARGE HAIL BEING THE PRIMARY THREAT.

FINALLY...CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT DUE TO
THE BREEZY CONDITIONS.

.DAYS TWO THROUGH SEVEN...

A FIRE WEATHER WATCH IS IN EFFECT FOR WEDNESDAY AFTERNOON AND EVENING
ACROSS THE OKLAHOMA AND TEXAS PANHANDLES...AND ELEVATED FIRE
CONDITIONS COULD PERSIST INTO THURSDAY ACROSS THE AREA AS DRY
FUELS...LOW AFTERNOON RELATIVE HUMIDITY VALUES...AND BREEZY TO
WINDY CONDITIONS REMAIN OVER THE PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTER GROUPS...ESPECIALLY
OVER THE OKLAHOMA PANHANDLE AND EXTREME NORTHEAST TEXAS PANHANDLE...
SHOULD MONITOR THIS SITUATION FOR POSSIBLE ACTIVATION LATE THIS
AFTERNOON THROUGH THIS EVENING.

JORDAN

In the hours before

Special weather statement, Jun 3, 2:31 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
231 PM CDT TUE JUN 3 2008

OKZ001-032030-
CIMARRON OK-
231 PM CDT TUE JUN 3 2008

...STRONG THUNDERSTORMS IN WESTERN CIMARRON COUNTY...

AT 231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTHWEST OF FELT MOVING NORTHEAST AT 15
MPH.  OTHER DEVELOPING THUNDERSTORMS WERE LOCATED WEST AND SOUTHWEST
OF KENTON...ALSO MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE HALF INCH SIZE AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN CIMARRON COUNTY...INCLUDING THE CITY OF BOISE CITY...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS
AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JORDAN

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 4:54 AM CDTFire Weather WatchAMAArmstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more24 hr
Jun 3, 4:54 AM CDTRed Flag WarningAMAArmstrong, Carson, Collingsworth, Deaf Smith, Donley, Gray and 9 more17 hr
Jun 3, 5:43 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree62 min
Jun 3, 3:58 PM CDTSevere Thunderstorm WarningAMATexas62 min
Jun 3, 4:47 PM CDTSevere Thunderstorm WarningAMABeaver, Texas58 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.